Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Quad Cities, IA

October 10, 2018Des Moines County, Lee County, Louisa County, Iowa; Hancock County, Henderson County, Mercer County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Oct 10, 2018, 6:51 AM CDT for Des Moines County, Lee County, Louisa County, Iowa; Hancock County, Henderson County, Mercer County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2018, 6:51 AM CDT (11:51 UTC)
Expired
Oct 10, 2018, 9:17 AM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Lee County, IA, Louisa County, IA, Hancock County, IL, Henderson County, IL, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS53 KDVN 101151
FFWDVN
ILC067-071-131-IAC057-111-115-101745-
/O.NEW.KDVN.FF.W.0027.181010T1151Z-181010T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
651 AM CDT WED OCT 10 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Hancock County in west central Illinois...
  Henderson County in west central Illinois...
  Western Mercer County in northwestern Illinois...
  Eastern Des Moines County in southeastern Iowa...
  Southeastern Louisa County in southeastern Iowa...
  Northeastern Lee County in southeastern Iowa...

* Until 1245 PM CDT.

* At 651 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4021 9143 4133 9106 4133 9065 4107 9073
      4107 9079 4087 9079 4064 9086 4064 9090
      4047 9091 4019 9099

$$

McClure
2 follow-up statements
617 
WGUS73 KDVN 101239
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
739 AM CDT WED OCT 10 2018

ILC067-071-131-IAC057-111-115-101745-
/O.CON.KDVN.FF.W.0027.000000T0000Z-181010T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Henderson IL-Mercer IL-Des Moines IA-Louisa IA-Lee IA-
739 AM CDT WED OCT 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
HANCOCK...HENDERSON...WESTERN MERCER...EASTERN DES MOINES...
SOUTHEASTERN LOUISA AND NORTHEASTERN LEE COUNTIES...

At 738 AM CDT, Doppler radar indicated heavy rain across much of the 
warned area. Up to two inches of rain have already fallen. Flash 
flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches possible in the warned 
area through the morning hours. With the saturated soil conditions, 
most of this rain will run off quickly and cause flash flooding 
along creeks and streams and rural roads. Flash flooding is also 
possible in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4021 9143 4133 9106 4133 9065 4107 9073
      4107 9079 4087 9079 4064 9086 4064 9090
      4047 9091 4019 9099

$$

RP Kinney
423 
WGUS73 KDVN 101417
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
917 AM CDT WED OCT 10 2018

IAC057-111-115-ILC067-071-131-101426-
/O.CAN.KDVN.FF.W.0027.000000T0000Z-181010T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Henderson IL-Mercer IL-Des Moines IA-Louisa IA-Lee IA-
917 AM CDT WED OCT 10 2018

...THE FLASH FLOOD WARNING FOR HANCOCK...HENDERSON...WESTERN
MERCER...EASTERN DES MOINES...SOUTHEASTERN LOUISA AND NORTHEASTERN
LEE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures, and 
remain alert for any lingering ponded water.

LAT...LON 4021 9143 4133 9106 4133 9065 4107 9073
      4107 9079 4087 9079 4064 9086 4064 9090
      4047 9091 4019 9099

$$

RP Kinney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 6:38 AM CDT, 13 minutes earlier.

Area forecast discussion, Oct 10, 6:38 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Wed Oct 10 2018

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 400 AM CDT Wed Oct 10 2018

As of 2 AM, a surface low was located over central and north central
Iowa with a trailing cold front extending SW into NW MO. A band of
moderate to heavy rain showers was streaming NNE from NE MO along
the MS River Valley.  As of 230 AM, KDVN has picked up about 0.80
inches in the past 90 minutes. Temperatures were in the upper 60s to
lower 70s, with dew points in the mid and upper 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The low will lift NE into central WI today, dragging the cold
front through the area from west to east from mid morning to mid
afternoon. Some CAMs show the current slug of precipitation
lifting north of the area this morning with some scattered
convection developing along the actual cold front as it moves
eastward through the area later this morning and into the the
afternoon. The SPC has a Marginal Risk area east and southeast of
a line from Dubuque to Muscatine for an isolated severe storm
producing a damaging wind gust. Heavy rainfall will still be
possible along and east of a line from Dubuque, to Keosauqua, and
south to Memphis, MO through early afternoon as rain continues to
stream across these areas. Thus the the Flash Flood Watch will
remain in effect for these areas. We did trim off some west and
northwestern counties as there is no longer a flash flood threat
there. Rain should end from west to east from 9 AM to about 3 PM.

Temperatures will fall through the afternoon with readings by the
evening commute in the upper 40s west to low to mid 60s east. Strong
west winds will surge in behind the front with some gusts of 25 to
30 MPH at times.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 400 AM CDT Wed Oct 10 2018

The extended is characterized by NW flow, clipper type systems
every other day followed by a cool down a some am frost potential.

Tonight gusty NW wind will continue as the low moves into the upper
Great Lakes.  With lingering cloud cover and the wind, lows Thu
morning will be in the mid and upper 30s, and frost shouldn't be an
issue. Highs Thu will only be in the mid 40s to low 50s with
continued brisk NW winds.

High pressure brings some partial clearing and light winds Thu night
and Fri morning, with lows in the low to mid 30s. Frost is possible
especially north of I 80. Highs Fri will be in the mid and upper 40s.
Models have come into better agreement now with a low chance rain
period skirting the southern half Friday. Light amounts are expected.

Frost is again possible mainly NE early Sat, with lows in the 30s. A
clipper type system and southern disturbance then bring some
slight/low chc Pops for Sat night and Sun.

Another frosty morning is possible early Monday with lows in the
30s. Tue into Wed yet another clipper possible with low chc Pops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 624 AM CDT Wed Oct 10 2018

Showers and embedded storms along the Mississippi River will
gradually shift east of the river sites through late morning.
Additional scattered showers may develop late morning through
early afternoon with the cold frontal passage. Conditions
will generally be VFR outside of the precipitation with MVFR and
IFR in the showers and embedded storms. In general expect
mainly MVFR conditions this afternoon into evening in wake of the
cold front with gusty westerly winds 15-25 kts. Conditions may
improve to VFR from south to north this evening and just beyond
the TAF period.

&&

.HYDROLOGY...
Issued at 953 PM CDT Tue Oct 9 2018

Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.

After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.

Mississippi River...

The new forecasts for the Mississippi river still show rises
occurring all the way through October 16th. However, the new
forecasts show a slight delay of 6 to 12 hours compared to the
morning forecasts. Delays like this can be expected due to slight
changes in how runoff from the rain moves into the river system
and in the overall timing of the routed flow moving downstream.

With more heavy rain expected across Minnesota and Wisconsin,
crests on the Mississippi river will occur October 17th through
the 24th. Confidence remains high that moderate to major flooding
will be seen from LD 14 at Le Claire, IA down through Gregory
Landing, MO. North of LD 14, minor to moderate flooding is
expected.

Iowa Tributary rivers...

Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.

The evening forecasts have lowered the crests considerably along
the Cedar river and to a lesser extent on the Iowa river. Such
changes show the sensitivity of the model to predicted rainfall,
saturated ground, and the overall timing of routed flow moving
downstream.

From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.

At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.

With heavier rainfall expected in central Iowa, major flooding
will continue on the North Skunk river with moderate flooding on
the Skunk river. The current forecasts are based on predicted
rainfall and routed flow moving downstream.

Crest forecasts for the North Skunk river have changed very little
while a delay and lowering of the crest has occurred on the Skunk
river.

Pecatonica and Rock rivers...

Heavy rainfall of 1 to 1.5 inches is expected in the Pecatonica
and Rock river basins through sunset Wednesday. Thus the
forecasts are based on a combination of predicted rainfall and
routed flow moving through the river system. Crest forecasts have
changed very little along the Pecatonica and Rock rivers from this
morning.

Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 1 PM CDT this afternoon for Cedar-
     Clinton-Des Moines-Dubuque-Henry IA-Jackson-Jefferson-
     Johnson-Jones-Lee-Louisa-Muscatine-Scott-Van Buren-
     Washington.

IL...Flash Flood Watch until 1 PM CDT this afternoon for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Flash Flood Watch until 1 PM CDT this afternoon for Clark-
     Scotland.

&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...McClure
HYDROLOGY...08
Hazardous weather outlook, Oct 10, 4:55 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
455 AM CDT Wed Oct 10 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
455 AM CDT Wed Oct 10 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this morning and early
this afternoon over far eastern Iowa and northern Illinois, as
a cold front moves through. Gusty winds and locally heavy rain
are the primary threats. Any additional heavy rain will be
falling on saturated ground leading to an increased risk of
flash flooding. As a result, a flash flood watch remains in
effect for much of the outlook area through early this afternoon.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Oct 10, 1:25 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 AM CDT WED OCT 10 2018

ILC131-161-IAC045-139-163-100730-
Rock Island-Mercer-Scott-Muscatine-Clinton-
125 AM CDT WED OCT 10 2018

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT ROCK
ISLAND...CENTRAL MERCER...SCOTT...NORTHEASTERN MUSCATINE AND CLINTON
COUNTIES UNTIL 230 AM CDT...

At 124 AM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from Welton to Milan to near Burgess.
Movement was northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 280 and 306.
 Interstate 80 in Illinois near mile marker 1.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur
in vehicles.

LAT...LON 4192 9022 4181 9023 4146 9041 4146 9043
      4141 9043 4107 9059 4107 9070 4127 9094
      4203 9080 4203 9065
TIME...MOT...LOC 0624Z 211DEG 33KT 4192 9061 4144 9053 4113 9060

McClure
Special weather statement, Oct 10, 2:42 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
242 AM CDT Wed Oct 10 2018

IAZ066-068-ILZ015-024-101045-
Clinton-Scott-Rock Island-Mercer-
Including the cities of Clinton, Davenport, Bettendorf, Moline,
Rock Island, and Aledo
242 AM CDT Wed Oct 10 2018

...Minor Flooding Possible Across The Area Early This Morning...

At 234 AM CDT, radar showed moderate to pockets of heavy rain
moving north across the area. Doppler radar indicates between 0.5
inch to less than 1 inch of rain has already fallen across the
area. An additional 0.25 to 0.5 inch of rain is possible through 7
am. This rain falling on saturated ground will go into runoff and
may lead to flooding of low lying and poorly drained areas. In
addition, minor flooding of area creeks and streams, and streets
in urban areas is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur
in vehicles.
Special weather statement, Oct 10, 5:16 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
516 AM CDT Wed Oct 10 2018

IAZ042-053-054-064>068-077-078-088-089-ILZ001-015-024>026-101230-
Dubuque-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott-
Washington-Louisa-Henry IA-Des Moines-Jo Daviess-Rock Island-
Mercer-Henderson-Warren-
Including the cities of Dubuque, Anamosa, Maquoketa, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington,
Wapello, Mount Pleasant, Burlington, Galena, Moline, Rock Island,
Aledo, Oquawka, and Monmouth
516 AM CDT Wed Oct 10 2018

...Minor Flooding Possible Early This Morning...

At 515 AM CDT, radar showed bands of showers with moderate to
pockets of heavy rain moving north across the area. This rain
falling on saturated ground will go into runoff, and may lead to
flooding of low lying and poorly drained areas. In addition,
minor flooding of area creeks and streams, and streets in urban
areas is possible. If you are driving and encounter a flooded
roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Local storm report, Oct 10, 6:30 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       REVERE                  40.49N 91.68W
10/10/2018  E1.80 INCH       CLARK              MO   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 10 PM LAST NIGHT.

&&
Local storm report, Oct 10, 6:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 AM CDT WED OCT 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       REVERE                  40.49N 91.68W
10/10/2018  M1.80 INCH       CLARK              MO   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            REVERE. RAINFALL TOTAL SINCE 10 PM LAST
            NIGHT.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 10:36 PM CDTSpecial Weather StatementDVNLee39 min
Oct 9, 11:22 PM CDTSpecial Weather StatementDVNDes Moines, Lee38 min
Oct 10, 12:08 AM CDTSpecial Weather StatementDVNDes Moines, Lee67 min
Oct 10, 1:25 AM CDTSpecial Weather StatementDVNClinton, Scott65 min
Oct 10, 6:48 AM CDTFlash Flood WarningDVNCedar, Clinton, Dubuque, Jackson, Jones, Muscatine and 1 more6 hr
Oct 10, 11:00 AM CDTRiver Flood WarningDVNJohnson, Washington59 hr
Oct 10, 12:35 PM CDTAreal Flood WarningDVNJohnson19 days
Oct 10, 8:00 AM CDTFlash Flood WarningDVNMcDonough89 min
Oct 10, 9:05 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson3 hr
Oct 10, 9:12 AM CDTSpecial Weather StatementDVNBureau, Henry, Whiteside2 hr

Nearby

Flash Flood Warnings in Iowa, 2018Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.